Michigan, 2004

Damaging Winds in Michigan, August 27, 2004

August 27, 2004 · NWS APX · 4 events in 4 counties and zones

Thunderstorms rolled across Lake Michigan into Northern Lower Michigan during the overnight hours. A few of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms rolled across Lake Michigan into Northern Lower Michigan during the overnight hours. A few of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 27, 3:11 AM EST, 19 minutes earlier.

Area forecast discussion, Aug 27, 3:11 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
411 AM EDT FRI AUG 27 2004

.SHORT TERM...CURRENT MCS WILL LEAD OFF THE MAIN CONCERNS AS THE 500
MB JET MAX AND THE LLJ PUSHES THE DEVELOPMENT INTO THE SOUTHERN PART
OF THE FORECAST AREA.

TODAY...COLD FRONT PUSHES INTO THE FORECAST AREA DURING THE DAY WITH
THE 500 MB JET MAX THAT GETS ITS RRQ INTO THE ACT BY 18Z. WITH PWATS
AROUND 1.5 EXPECT THAT AT LEAST IN THE MORNING THE POSSIBILITY WILL
BE FOR HEAVY RAIN. FOR THE AFTERNOON WILL KEEP THE LIKELY POPS AS
THE FRONT IS STILL SAGGING THROUGH THE REGION WITH WEAKENING DYNAMIC
SUPPORT.

.LONG TERM...TONIGHT...AFTER 00Z THE 500 MB JET PULLS OFF TO THE
NORTHEAST AND THE LEADING EDGE OF THE COLD FRONT GOES SOUTH OF THE
FORECAST AREA. BY 09Z THE FRONT STALLS ACROSS THE REGION. THE ONLY
AREAS WITH LIKELY POPS WILL BE ALONG THE SOUTHERN COUNTIES IN THE
FORECAST AREA ASSOCIATED WITH THE FRONT.

SATURDAY...500 MB JET MAX REDEVELOPS JUST TO THE NORTHEAST OF THE
AREA, ALLOWING THE RRQ OF THE JET TO SET UP OVER THE FORECAST AREA.
THIS HELPS TO FORM A SFC WAVE ALONG THE FRONT. AS THE SFC LOW MOVES
IN TO THE FORECAST AREA, THE RAIN IS PUSHED BACK UP INTO THE
FORECAST AREA, MAINLY SOUTH OF M-32.

SATURDAY NIGHT...THE 500 MB TROUGH BEGINS TO PUSH THE JET MAX TO THE
EAST AND REINFORCES THE COLD FRONT SO THAT IT PUSHES THE SFC LOW AND
THE ASSOCIATED RAIN TO THE EAST AS WELL. BY 09Z, THE SFC LOW IS IN
SW ONTARIO AND THE RAIN HAS MOVED OUT OVER LAKE HURON.

SUNDAY...THE SFC HIGH SETS UP OVER THE FORECAST AREA, WITH THE
700-500 MB LAYER RH DRYING TO LESS THAN 20%. THE ONLY PROBLEM WILL
BE AT THE 850 MB LEVEL WHERE THE MOISTURE IS STILL >90% AND THE 850
TEMPERATURES HAVE FALLEN TO AROUND +8C. THIS GIVES A DELTA T OF
AROUND 9C AND WITH THE 500 MB TROUGH JUST TO THE WEST, WOULD EXPECT
THAT THERE WILL BE SCATTERED RAIN SHOWERS ESPECIALLY IN NW LOWER.

NO CHANGES MADE TO THE EXTENDED PERIOD AT THIS TIME.

LUTZ

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 4:05 PM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EDT THU AUG 26 2004

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-271100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS
WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON
AND LAKE SUPERIOR
505 PM EDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN
MICHIGAN TONIGHT...WITH THE GREATEST THREAT OCCURRING SOUTH OF M-32
AFTER MIDNIGHT. ANY THUNDERSTORMS MAY PRODUCE DAMAGING GUSTS TO 70
MPH.

THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST
OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH
ACROSS NORTHERN MICHIGAN FRIDAY...ANYWHERE ACROSS THE REGION IN
THE MORNING...AND PRIMARILY ACROSS NORTHERN LOWER MICHIGAN IN THE
AFTERNOON AND EVENING. ALSO...THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAIN FRIDAY...WITH OVER ONE INCH OF RAIN POSSIBLE IN LESS THAN
ONE HOUR AT ANY GIVEN LOCATION.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF NORTHERN
MICHIGAN SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JPB/SPR

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benzie

When
August 27, 3:30 AM EST
Where
Benzie County, Lake Ann
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
44.717, -85.850

A large tree was downed onto a car.

Thunderstorm Wind, Grand Traverse

When
August 27, 3:35 AM EST to 3:49 AM EST
Where
Grand Traverse County, 2 mi E of Traverse City
Measured
56 kt (64 mph) estimated gust
Crop damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
44.767, -85.583

Numerous tree limbs and a few trees were downed. Fruit was knocked off of trees.

Thunderstorm Wind, Antrim

When
August 27, 4:05 AM EST
Where
Antrim County, Alden
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
44.883, -85.267

Numerous trees and power lines were downed.

Thunderstorm Wind, Arenac

When
August 27, 6:15 AM EST
Where
Arenac County, Au Gres
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
44.050, -83.683

Numerous trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418279, 5418280, 5418343, 5418344.